Georgia, 2004

Ice Storm in Georgia, December 26, 2004

December 26, 2004 · NWS CAE · 4 events in 4 counties and zones

An ice storm produced 1/4 to 3/4 inch of ice and sleet taking down trees and powerlines. Several power outages were reported along with numerous traffic accidents.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An ice storm produced 1/4 to 3/4 inch of ice and sleet taking down trees and powerlines. Several power outages were reported along with numerous traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 26, 3:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 26, 3:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
310 AM EST SUN DEC 26 2004

.SHORT TERM...
AT 2 AM WE HAVE A MIXTURE OF PRECIPITATION TYPES FALLING ACROSS
CENTRAL SC WITH TEMPERATURES RANGING BETWEEN 30 AND 34 DEGREES OVER
THE AREA. THE MOST RECENT OBSRVATIONS AND REPORTS WE HAVE SHOW
PREDOMINANTLY FREEZING RAIN WITH SOME SLEET MIXED IN. WE HAVE
WIDESPREAD REPORTS OF ICING ON ROADWAYS...ESPECIALLY ON BRIDGES...
OVERPASES AND ELEVATED SURFACES.

THE GOING FORECAST HAS PREDOMINANTLY SNOW/SLEET FROM AUGUSTA TO
COLUMBIA TO CHESTERFIELD NORTH AND WEST WITH FREEZING RAIN SOUTH
AND EAST. THE LATEST OBSERVATIONS INDICATE THE FREEZING RAIN LINE
MAY ACTUALLY BE FURTHER NORTH AND WEST SO WE ARE CURRENTLY LOOKING
AT ADJUSTING THE PRECIPITATION TYPE WITH THE NEW FORECAST PACKAGE TO
PREDOMINANTLY FREEZING RAIN WITH SOME SNOW MIXED IN. WE WOULD
CORRESPONINGLY ADJUST SNOW ACCUMUATIONS DOWN AND FOCUS ON ICE
ACCUMLATIONS. WE HAVE ALREADY HAD REPORTS OF 1/4 INCH ICE
ACCUMULATIONS IN SOME AREAS.

BOTH RUC AND ETA SHOW VERY TIGHT TEMPERATURE GRADIENT ALOFT WITH THE
0 DEG C LINE SPLITTING THE CWA. AT THE SURFACE...WET BULB TEMPS ARE
BELOW 0 C OVER MOST OF THE AREA.

&&

.LONG TERM...
AFTER THIS SYSTEM MOVES OUT HIGH PRESSURE BUILDS OVER
THE REGION BRINGING FAIR WEATHER THROUGH MOST OF THE WEEK. NO REAL
CHANGE FROM THE PREVIOUS PACKAGE.

&&

.AVIATION...
CEILINGS AROUND 3-6 THOUSAND FEET WILL CONTINUE THROUGH 12Z AS MIXED
BAG OF PRECIP WILL CONTINUE THROUGH THE PERIOD. RAIN IS BEING
REPORTED SOUTH OF COLUMBIA AND INTO THE AGS AREA AND IS EXPECTED TO
CONTINUE. OGB IS BELOW FREEZING AND HAS REPORTED RAIN. VISIBILITIES WILL
STAY ABOVE 6 MILES ACROSS THE AREA...EXCEPT IN HEAVIER BANDS OF
PRECIP. PRECIP WILL END AROUND 10 AM AND SKIES WILL BECOME MOSTLY
SUNNY BY THIS AFTERNOON. WINDS WILL BE FROM THE NORTHEAST AT 10 TO
15 MPH AND WILL BECOME MORE NORTH LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     38  26  51  28 / 100  10   0   0
AUGUSTA      41  26  54  29 / 100  10   0   0
SUMTER       38  25  51  28 / 100  10   0   0
ORANGEBURG   39  25  53  29 / 100  10   0   0
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99/99
Hazardous weather outlook, Dec 25, 3:25 PM EST, 13 hours 35 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EST SAT DEC 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
WINTER STORM WARNING IN EFFECT LATE TONIGHT AND SUNDAY MORNING. SEE
WINTER STORM WARNING (PRODUCT IDENTIFIER CAEWSWCAE) ISSUED FROM THIS
OFFICE AT 215 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

In the hours before

Local storm report, Dec 26, 12:23 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EST SUN DEC 26 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     FREEZING RAIN    LEXINGTON               33.99N 81.23W
12/26/2004  0.00 INCH        LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON COUNTY DISPATCH...MULTIPLE VEHICLE ACCIDENTS IN
            LEXINGTON COUNTY DUE TO BLACK ICE ON BRIDGES AND
            OVERPASSES.

&&

DS
Special weather statement, Dec 26, 12:32 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 AM EST SUN DEC 26 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260732-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
1232 AM EST SUN DEC 26 2004

...WINTER STORM WARNING IS IN EFFECT UNTIL NOON SUNDAY...

A BAND OF MODERATED TO HEAVY PRECIPITATION IS OCCURRING FROM
BATESBURG THROUGH COLUMBIA INTO CAMDEN AND BISHOPVILLE THIS BAND IS
SLOWLY DRIFTING TO THE NORTH AND IS REDEVELOPING TO THE SOUTH OF THE
AREA ACROSS BARNWELL AND BAMBERG COUNTIES. WINTRY MIX WILL BECOME ALL
SNOW IN THE NEXT COUPLE OF HOURS ACROSS THIS REGION WITH SLEET AND
FREEZING RAIN CONTINUING ACROSS ORANGEBURG AND AREAS SOUTH EAST OF
COLUMBIA. ACCUMULATIONS ARE EXPECTED TO BEGIN IN GRASSY AREAS AS THE
PRECIPITATION CONTINUES ACROSS THE REGION IN THE NEXT COUPLE OF
HOURS.

THERE HAVE BEEN SEVERAL REPORTS OF ACCIDENTS ALONG INTERSTATE 26 IN
SOUTHERN LEXINGTON COUNTY. PLEASE BE ADVISED THE ROAD CONDITIONS ARE
RAPIDLY DETERIORATING AND TAKE EXTRA CAUTION WHILE TRAVELING. BRIDGES
AND OVERPASSES ARE SLICK WITH BLACK ICE BEING REPORTED BY COUNTY
OFFICIALS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JDB
Special weather statement, Dec 26, 2:21 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 AM EST SUN DEC 26 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
221 AM EST SUN DEC 26 2004

THE LOW PRESSURE CENTER IS NOW MOVING INTO THE WEST COAST OF FLORIDA
AND IS EXPECTED TO MOVE UP THE EAST COAST OVER THE NEXT SEVERAL
HOURS. AS IT GETS CLOSER TO SOUTH CAROLINA...COLDER AIR WILL MOVE
INTO THE CENTRAL MIDLANDS FROM THE NORTH AND WE COULD SEE THE
PRECIPITATION CHANGE OVER TO SLEET AND SNOW AFTER 5 AM.

RIGHT NOW WE ARE SEEING TEMPERATURES ACROSS THE AREA IN THE LOWER 30S
TO AROUND 30 IN THE NORTHERN LOCATIONS. BANDS OF RAIN WITH SOME SLEET
MIXED IN ARE MOVING ACROSS THE COLUMBIA AREA. MOST AREAS SOUTH OF THE
COLUMBIA AREA ARE REPORTING RAIN WITH SOME SLEET MIXED IN WITH
TEMPERATURES REMAINING ABOVE FREEZING. NORTH OF COLUMBIA WE ARE
SEEING SLEET AND SOME SNOW WITH LITTLE OR NO ACCUMULATIONS. BANDS OF
RAIN AND SLEET ARE EXPECTED OVER THE COUPLE OF HOURS WITH FREEZING
RAIN ACCUMULATIONS TO AROUND 1/8 OF AN INCH. SLEET HAS ACCUMULATED IN
GRASSY AREAS ACROSS THE COLUMBIA AREA TO AROUND 1/4 OF AN INCH.

NOT MUCH IN THE WAY OF FREEZING PRECIPITATION IS OCCURRING IN THE
AUGUSTA METRO AREA. WITH TEMPERATURES ABOVE FREEZING AT THIS TIME.
RAIN AND POSSIBLE SLEET WILL CONTINUE FOR THE NEXT COUPLE OF HOURS.
WITH LITTLE OR NO ACCUMULATION EXPECTED.

THE BRIDGES OF THE COLUMBIA METROPOLITAN AREA HAVE BEEN TREATED AND
WILL EXPERIENCE TEMPERATURES NEAR 32 DEGREES OVERNIGHT...AND SLICK
SPOTS ARE CERTAINLY POSSIBLE BECAUSE OF THE FREEZING RAINS AND
POSSIBLE SLEET.

ALL MOTORISTS SHOULD DRIVE WITH EXTRA CARE OVERNIGHT AND SUNDAY
MORNING. IF POSSIBLE...POSTPONE TRAVEL UNTIL CONDITIONS IMPROVE LATE
THIS MORNING AS THE PRECIPITATION ENDS AND TEMPERATURES BEGIN TO
CLIMB ABOVE FREEZING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.ERH.NOAA.GOV/CAE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Richmond

When
December 26, 5:00 AM EST to 12:00 PM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

Ice Storm, Columbia

When
December 26, 7:00 AM EST to 12:00 PM EST
Where
Columbia forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Ice Storm, McDuffie

When
December 26, 7:00 AM EST to 12:00 PM EST
Where
McDuffie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

Ice Storm, Burke

When
December 26, 8:00 AM EST to 12:00 PM EST
Where
Burke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426881, 5426879, 5426880, 5426878.